Drug Interaction between Ticlopidine and Cyclosporine

Uchenwa Iroaga, Jennifer Newman, David J. Hollomby

Abstract


INTRODUCTION

Cyclosporine is an immunosuppressant that is widely used for patients undergoing organ transplantation. Optimal long-term use of the drug entails careful monitoring of blood or plasma concentrations.1 The concurrent administration of other drugs may lead to alterations in cyclosporine concentrations and either a potential risk of graft rejection or toxic effects from excess cyclosporine. Ticlopidine is an antiplatelet agent that may interact with cyclosporine, affecting its concentration in whole blood. A limited number of reports have suggested a potential interaction between cyclosporine and ticlopidine.2-5 Birmele and others2 documented this interaction in an 18-year-old man who was treated with cyclosporine for corticodependent nephrotic syndrome and who received ticlopidine 500 mg daily. The authors observed a dramatic decrease in the mean blood level of cyclosporine, and the dosage of cyclosporine had to be increased. When ticlopidine was discontinued, the cyclosporine blood level increased. A reintroduction test of ticlopidine yielded the same results. Verdejo and others3 also reported a probable interaction between ticlopidine 250 mg daily and cyclosporine in a patient who had received a renal transplant. The 64-year-old woman had been taking cyclosporine and had recently started ticlopidine for cranial nerve palsy secondary to ischemia. Introduction of ticlopidine led to a decrease in the trough concentration dose ratio of cyclosporine (the concentration divided by the daily dose per kilogram). The authors noted the same results — an increase followed by a decrease in the trough concentration dose ratio of cyclosporine — upon withdrawal and reintroduction of ticlopidine. Boissonnat and others4 examined the effect of ticlopidine on blood levels of cyclosporine and the tolerability of the combination in a randomized, doubleblind, placebo-controlled trial. Twenty heart transplant recipients stabilized on cyclosporine for a minimum of 6 weeks were randomly assigned to receive either ticlopidine 250 mg daily or placebo for 14 days. The dosage of ticlopidine in this trial was half of the recommended daily dosage; this dosage was chosen to minimize the risk of graft rejection resulting from an abrupt decrease in cyclosporine concentration in the blood. At this dosage, there was no significant difference between the 2 groups in the maximum blood concentration of cyclosporine after the morning dose, the minimum blood concentration of cyclosporine during the 12-h interval after the morning dose, or the area under the curve calculated with the trapezoidal method in the 0–12 h interval after the morning dose. However, one patient was withdrawn from the study 3 days after starting ticlopidine because of a significant fall (more than 50%) in the trough level of cyclosporine. His cyclosporine dose was increased, and the blood concentration returned to prestudy level. De Lorgeril and others5 evaluated the effect of ticlopidine 250 mg bid on platelet function, hematological and biochemical parameters, and whole-blood cyclosporine in 12 heart transplant patients. The patients received antithrombotic prophylaxis with ticlopidine for a period of 3 months. At follow-up, no significant modifications to the cyclosporine dosage were made, although the mean whole-blood trough level of cyclosporine was significantly decreased.5 Practitioners need to be aware of this potential interaction, as it may lead to changes in cyclosporine concentrations and changes in the patient’s clinical status. We report here a case of decreased cyclosporine concentration after initiation of ticlopidine therapy.


Full Text:

PDF


DOI: http://dx.doi.org/10.4212/cjhp.v54i3.651

ISSN 1920-2903 (Online)
Copyright © 2019 Canadian Society of Hospital Pharmacists